Valid for Submission
T40.1X4A is a billable diagnosis code used to specify a medical diagnosis of poisoning by heroin, undetermined, initial encounter. The code T40.1X4A is valid during the fiscal year 2021 from October 01, 2020 through September 30, 2021 for the submission of HIPAA-covered transactions.
The ICD-10-CM code T40.1X4A might also be used to specify conditions or terms like heroin overdose, heroin overdose of undetermined intent, heroin poisoning of undetermined intent, nephropathy due to heroin or poisoning by heroin.
T40.1X4A is an initial encounter code, includes a 7th character and should be used while the patient is receiving active treatment for a condition like poisoning by heroin undetermined. According to ICD-10-CM Guidelines an "initial encounter" doesn't necessarily means "initial visit". The 7th character should be used when the patient is undergoing active treatment regardless if new or different providers saw the patient over the course of a treatment. The appropriate 7th character codes should also be used even if the patient delayed seeking treatment for a condition.
The following clinical terms are approximate synonyms or lay terms that might be used to identify the correct diagnosis code:
- Heroin overdose
- Heroin overdose of undetermined intent
- Heroin poisoning of undetermined intent
- Nephropathy due to heroin
- Poisoning by heroin
Diagnostic Related Groups - MS-DRG Mapping
Convert T40.1X4A to ICD-9 Code
Information for Patients
Also called: Black tar, H, Horse, Junk, Skag, Smack
Heroin is a white or brown powder or a black, sticky goo. It's an opioid drug made from morphine, a natural substance in the seedpod of the Asian poppy plant. It can be mixed with water and injected with a needle. Heroin can also be smoked or snorted up the nose. All of these ways of taking heroin send it to the brain very quickly. This makes it very addictive.
Major health problems from heroin include miscarriages, heart infections, and death from overdose. People who inject the drug also risk getting infectious diseases, including HIV/AIDS and hepatitis.
Regular use of heroin can lead to tolerance. This means users need more and more drug to have the same effect. At higher doses over time, the body becomes dependent on heroin. If dependent users stop heroin, they have withdrawal symptoms. These symptoms include restlessness, muscle and bone pain, diarrhea and vomiting, and cold flashes with goose bumps.
NIH: National Institute on Drug Abuse
- Heroin overdose (Medical Encyclopedia)
- Opiate and opioid withdrawal (Medical Encyclopedia)
- Tips for Teens: The Truth about Heroin (Substance Abuse and Mental Health Services Administration)
[Learn More in MedlinePlus]
A poison is any substance that is harmful to your body. You might swallow it, inhale it, inject it, or absorb it through your skin. Any substance can be poisonous if too much is taken. Poisons can include
- Prescription or over-the-counter medicines taken in doses that are too high
- Overdoses of illegal drugs
- Carbon monoxide from gas appliances
- Household products, such as laundry powder or furniture polish
- Indoor or outdoor plants
- Metals such as lead and mercury
The effects of poisoning range from short-term illness to brain damage, coma, and death. To prevent poisoning it is important to use and store products exactly as their labels say. Keep dangerous products where children can't get to them. Treatment for poisoning depends on the type of poison. If you suspect someone has been poisoned, call your local poison control center at 1-800-222-1222 right away.
- Poisoning (Medical Encyclopedia)
- Poisoning first aid (Medical Encyclopedia)
- Toxicology screen (Medical Encyclopedia)
[Learn More in MedlinePlus]